Kansas, 2008

Hail in Kansas, June 19, 2008

June 19, 2008 · NWS DDC · 13 events in 6 counties and zones

Thunderstorms developed relatively early in the afternoon underneath an exit region of an upper level jet streak. There were also numerous outflow boundaries present from storms the day before.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed relatively early in the afternoon underneath an exit region of an upper level jet streak. There were also numerous outflow boundaries present from storms the day before.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 1:00 AM MST, 11 hours 41 minutes earlier.

Area forecast discussion, Jun 19, 1:00 AM MST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT THU JUN 19 2008

.DISCUSSION...

DAYS 1-2...

CONVECTION CHANCES WILL CONTINUE TO BE THE FORECAST CHALLENGE
THROUGHOUT THE PERIOD.

00Z UPPER AIR MAPS CONTINUE TO SHOW WEST TO NORTHWESTERLY FLOW
ALOFT, WITH RIDGING OVER THE DESERT SOUTHWEST. PLENTY OF MOISTURE
COMING UP AT 850MB, WITH DEWPOINTS ABOVE 10 C EXTENDING WELL INTO
THE NORTHERN PLAINS. SFC MOISTURE NOT AS RICH AS IT COULD BE, WITH
THE 65 F AND ABOVE CONFINED TO OK AND SOUTHEAST KS. THUNDERSTORMS
CONTINUING TO DEVELOP OVER OUR FAR SOUTHERN CWA ON THE BACKSIDE OF
LAST NIGHTS THUNDERSTORM COMPLEX. ANOTHER MCS WAS OVER WESTERN
NEB, AND WITH THE PROFILERS SHOWING GOOD 850MB WINDS FEEDING INTO
IT, THINK IT SHOULD CONTINUE TO MOVE SOUTHEASTWARD. NOT CERTAIN IT
WILL MAKE IT ALL THE WAY TO OUR NORTHEASTERN COUNTIES, BUT THINK
THERE IS ENOUGH OF A CHANCE TO PUT IT SOME LOW POPS THERE FOR THE
EARLY MORNING HOURS.

A SHORTWAVE WAS EVIDENT IN NV/UT, AND MODELS ARE ALL IN PRETTY
GOOD AGREEMENT ON BRINGING THIS FEATURE OVER THE TOP OF THE RIDGE
AND INTO THE PLAINS BY THIS EVENING. WHERE THE BEST CHANCES OF
STORMS FIRING WILL BE HIGHLY DEPENDENT ON MESOSCALE FEATURES. NAM
AND GFS ARE ALREADY OFF WITH THE CONVECTION IN WESTERN NEB AT THE
CURRENT TIME, SO THEIR HANDLING OF ANYTHING LIKE OUTFLOW
BOUNDARIES IS SUSPECT. WILL CONTINUE TO GO WITH HIGH CHANCE POPS
ACROSS MOST OF THE AREA. KEPT VALUES A BIT HIGHER IN THE EASTERN
COUNTIES, AS THE TRAJECTORY OF THE SHORTWAVE SEEMS TO HAVE
SLIGHTLY BETTER CHANCES THERE. MODEL HODOGRAPHS HAVE SOME PRETTY
DECENT CURVATURE, SO SOME SUPERCELLS ARE NOT OUT OF THE QUESTION
LATE THIS AFTERNOON AND EVENING BEFORE EVERYTHING GOES TO AN MCS
OVERNIGHT. WILL CONTINUE TO KEEP SEVERE MENTION IN THE HWO, MAINLY
FOR HAIL AND WINDS.

NORTHWESTERLY FLOW ALOFT WILL CONTINUE INTO FRIDAY AND FRIDAY
NIGHT. GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON BRINGING A
BOUNDARY THROUGH THURSDAY NIGHT, WITH SFC WINDS BECOMING MORE
FAVORABLE FOR UPSLOPE BY FRIDAY. WITH GOOD MOISTURE GOING
WESTWARD, THINK THAT SOME STORMS FIRING OVER THE HIGH TERRAIN AND
MOVING INTO OUR WESTERN COUNTIES BY FRIDAY NIGHT IS NOT OUT OF THE
QUESTION, SO PUT IN SOME LOW POPS THERE.

AS FOR TEMPERATURES, HIGHS WILL DEPEND EXACTLY ON HOW MUCH
CONVECTIVE CLOUD DEBRIS WE WILL HAVE HANGING AROUND. WITH 850MB
TEMPS IN THE UPPER TEENS TO LOW 20S C, AND THINKING WE WILL AT
LEAST SEE SOME SUNSHINE, KEPT READINGS MAINLY IN THE 80S FOR BOTH
TODAY AND FRIDAY, TRIMMING HIGHS A BIT IN THE NORTHEAST TODAY.
LOWS WILL BE MAINLY IN THE LOWER 60S.

DAYS 3-7...

JUST MADE A FEW CHANGES TO THE EXTENDED. FOR SATURDAY AND SATURDAY
NIGHT...LOWERED POPS FROM CHANCE TO SLIGHT CHANCE IN OUR EASTERN CWA
BASED ON BOTH THE ECMWF AND GFS AGREEING THAT OUR WESTERN MOST
COUNTIES WILL HAVE THE BEST CHANCES FOR CONVECTION.  THEN ON MONDAY
AFTERNOON AND NIGHT...KIND OF FLIP-FLOPPED KEEPING 30 POPS GOING IN
MY NORTHEAST ZONES AND LOWERING THE WEST TO 20 POPS.  THE SHORT WAVE
ASSOCIATED WITH KICKING OFF ANY PRECIPITATION LATE MONDAY IS NOW
FARTHER NORTH THAN PREVIOUS RUNS.  AN UPPER LEVEL HIGH PRESSURE
RIDGE TO OUR SOUTHWEST WILL KEEP SHORT WAVES SHUNTED OFF TO THE
NORTH THROUGH AT LEAST WEDNESDAY.  THIS PATTERN WILL ALSO KEEP WARM
DAY TIME TEMPERATURES GOING.  OTHER THAN THESE MENTIONED
CHANGES...NO OTHER CHANGES WERE MADE.

.AVIATION...

VFR CIGS AND VSBYS FOR MOST OF THE PERIOD AT ALL SITES...WITH THE
EXCEPTION BEING DDC WHERE A LOW LEVEL JET HAS BROUGHT IFR CIGS
SHORTLY AFTER 07Z.  THESE OVC007 CIGS COULD REACH GCK ALSO BY 11Z.
IN BOTH CASES...THINK THE LOWER CIGS WILL BE SHORT
LIVED...SCATTERING OUT BY 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  62  85  62 /  50  50  20  20
GCK  82  60  85  60 /  40  50  10  20
EHA  87  60  88  61 /  40  40  20  20
LBL  85  61  86  61 /  40  50  20  20
HYS  82  59  84  61 /  50  50  20  10
P28  84  65  85  63 /  50  50  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/12/12
Hazardous weather outlook, Jun 19, 2:27 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT THU JUN 19 2008

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE
PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD
INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE
QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE
INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR
WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY
AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE.

THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND
AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS
UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RITTERLING

In the hours before

Local storm report, Jun 19, 11:23 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          5 NNE PLAINS CITY       37.33N 100.56W
06/18/2008                   MEADE              KS   LAW ENFORCEMENT

            THERE WERE OIL DRUMS TURNED OVER ALONG WITH DAMAGE TO
            SPRINKLER SYSTEMS.

&&

18

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Hamilton

When
June 19, 12:41 PM MST
Where
Hamilton County, 5.53 mi S of Medway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.940, -101.870

Hail, Kearny

When
June 19, 2:25 PM CST
Where
Kearny County, 12.55 mi W of Lakin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -101.480

Hail, Grant

When
June 19, 2:30 PM CST
Where
Grant County, 9.93 mi NNE of Hickok
Measured
0.75 in hail
Reported by
Public
Coordinates
37.690, -101.130

Hail, Stanton

When
June 19, 2:42 PM CST
Where
Stanton County, 9 mi N of Big Bow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.700, -101.580

Hail, Stanton

When
June 19, 2:45 PM CST
Where
Stanton County, 11.11 mi N of Big Bow
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.730, -101.550

Hail, Grant

When
June 19, 3:00 PM CST
Where
Grant County, 3.5 mi N of Stano Station
Measured
1.25 in hail
Reported by
Public
Coordinates
37.620, -101.490

Hail, Grant

When
June 19, 3:15 PM CST
Where
Grant County, 1.1 mi W of Ulysses
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.390

Hail, Grant

When
June 19, 3:26 PM CST
Where
Grant County, 2.07 mi S of Ulysses
Measured
1.75 in hail
Reported by
Public
Coordinates
37.550, -101.370

Hail, Meade

When
June 19, 3:40 PM CST
Where
Meade County, 6.93 mi N of Plains
Measured
0.88 in hail
Reported by
Public
Coordinates
37.370, -100.610

Hail, Meade

When
June 19, 3:45 PM CST
Where
Meade County, 4.09 mi NNW of Collano
Measured
0.88 in hail
Reported by
Public
Coordinates
37.350, -100.540

Hail, Stanton

When
June 19, 3:51 PM CST
Where
Stanton County, 11.11 mi N of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -101.900

Hail, Seward

When
June 19, 4:43 PM CST
Where
Seward County, 7.98 mi WNW of Kismet
Measured
1.25 in hail
Reported by
Public
Coordinates
37.230, -100.840

Hail, Seward

When
June 19, 4:52 PM CST
Where
Seward County, 2.31 mi WNW of Kismet
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.210, -100.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119846, 119847, 119842, 119852, 119853, 119844, 119843, 119845, 119848, 119849, 119854, 119850, 119851.